Ofloxacin and Tendon Problems
Although tendon problems with ofloxacin are rare, they do occur -- the FDA has even issued a "black box warning" for all fluoroquinolones because of this. People who take corticosteroids, who are older than 60, or who have a history of tendon problems may be at greater risk for this complication; however, it can occur in people with no risk factors at all.
Does Ofloxacin Cause Tendon Problems?Ofloxacin is an antibiotic approved to treat certain bacterial infections. It belongs to a group of medications called fluoroquinolones, or "quinolones" for short. Like all quinolones, ofloxacin may increase the risk for tendon problems, including tendonitis and tendon rupture.
More Information About Tendon Problems With OfloxacinYour tendons are the tissues in the body that connect your muscles to your bones. The medical term for an inflamed or swollen tendon is tendonitis. A tendon rupture occurs when a tendon breaks or tears apart. This condition is painful, and may lead to permanent damage if not promptly treated.
The United States Food and Drug Administration (FDA) issued a special warning, called a "black box warning," for all fluoroquinolones, including ofloxacin. This warning describes an increased risk for tendonitis and tendon rupture associated with the use of these medications. Although tendon problems are rare, they can be serious.
The most common type of tendon rupture associated with ofloxacin use is a rupture of the Achilles tendon, which is the tendon that connects the heel to the lower leg muscles. An Achilles tendon rupture will likely need surgical repair. Tendonitis and tendon rupture have also been reported in other areas, such as the: